Alert archive / Iowa / Flash Flood Warnings in 1996
Flash Flood Warning 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 9, 1996, 11:38 PM CDT for Mercer County, Rock Island County, Illinois; Louisa County, Muscatine County, Scott County, Iowa. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 1996, 11:38 PM CDT (04:38 UTC)
- Expired
- May 10, 1996, 8:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Louisa County, IA, Muscatine County, IA, Scott County, IA, Mercer County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 33 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -495 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 100438 FFWMLI IAC031-095-103-139-163-087-115-183-ILC131-161-101300- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1138 PM CDT THU MAY 9 1996 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 800 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL IOWA ...CEDAR COUNTY...IOWA COUNTY...JOHNSON COUNTY ...MUSCATINE COUNTY...SCOTT COUNTY IN SOUTHEAST IOWA ...HENRY COUNTY...LOUISA COUNTY...WASHINGTON COUNTY IN NORTHWEST ILLINOIS ...MERCER COUNTY...ROCK ISLAND COUNTY A STATIONARY FRONT EXTENDING ROUGHLY ALONG INTERSTATE 80 WILL BE THE FOCUS TONIGHT FOR HEAVY RAIN PRODUCING THUNDERSTORMS. TWO TO THREE INCHES OF RAINFALL HAVE FALLEN ALREADY ACROSS MUCH OF THE WARNED AREA. AN ADDITIONAL TWO TO THREE INCHES WILL FALL OVERNIGHT. THE GROUND IS ALREADY SATURATED OVER THESE AREAS. THE ADDITIONAL RAIN WILL CAUSE CREEKS AND SOME SMALL RIVERS TO OVERFLOW THEIR BANKS TONIGHT. ROADS AND BRIDGES ARE LIKELY TO BE INUNDATED THROUGHOUT THE AREA. SOME MAY EVEN WASH OUT. SPOTTER REPORTS INDICATE THAT OLD MAN CREEK IN IOWA COUNTY IS ALREADY OUT OF ITS BANKS IN WILLIAMSBURG. IN ADDITION...REMOTE GAGE REPORTS INDICATE THAT CEDAR CREEK IN HENRY COUNTY IN SOUTHEAST IOWA IS OUT OF ITS BANKS. THIS FLOOD WARNING REPLACES ALL PREVIOUS URBAN AND SMALL STREAM CURRENTLY IN EFFECT...AS WELL AS THE FLASH FLOOD WARNING FOR WASHINGTON COUNTY IOWA. DO NOT EVER DRIVE ACROSS FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. BOEHMKE/HENDRICKS &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 9, 7:26 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 9, 7:26 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 725 PM CDT THU MAY 9 1996 NO TIME FOR DISCUSSION DUE TO SEVERE WEATHER IN PROGRESS. CID 057/++ DBQ 054/++ MLI 062/++ BRL 063/++ @ PIERCE
In the hours before
Special weather statement, May 9, 9:48 PM CDT, 1 hour 50 minutes before
IAZ067-068-100445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 947 PM CDT THU MAY 9 1996 ...HEAVY RAIN MOVING TO MOVE INTO NORTHERN MUSCATINE AND SCOTT COUNTIES IN EAST CENTRAL IOWA... AT 943 PM CDT...DOPPLER RADAR INDICATED ONE HOUR RAINFALL ESTIMATES OF ONE TO TWO INCHES ACROSS NORTHERN MUSCATINE COUNTY FROM NICHOLS TO ATALISSA. CURRENT TRENDS SHOW THESE STORMS MOVING DUE EAST ACROSS MUSCATINE AND INTO SOUTHWEST SCOTT COUNTIES IN IOWA. THIS WOULD BRING VERY HEAVY RAINFALL DIRECTLY ALONG THE DUCK CREEK BASIN IN DAVENPORT AND BETTENDORF. WITH SATURATED SOIL CONDITIONS ACROSS THE AREA...A LOW THRESHOLD EXISTS FOR FLASH FLOODING. A FLASH FLOOD WATCH REMAINS \IN EFFECT FOR THE AREA. IF YOU LIVE IN THE DUCK CREEK BASIN...REMAIN ALERT FOR RISING WATER AND STAY TUNED FOR FURTHER UPDATES. BOEHMKE/HIRSCH
Special weather statement, May 9, 10:01 PM CDT, 1 hour 37 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001- 002-007-009-015>018-024>026-034-035-101200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1001 PM CDT THU MAY 9 1996 ...NEW TORNADO WATCH IN EFFECT FOR PARTS OF EAST CENTRAL IOWA AND MUCH OF CENTRAL ILLINOIS... A TORNADO WATCH IS NOW IN EFFECT UNTIL 400 AM FOR PARTS OF EAST CENTRAL IOWA AND MUCH OF CENTRAL ILLINOIS. THIS TORNADO WATCH REPLACES SEVERE THUNDERSTORM WATCH 334 ISSUED EARLIER THIS EVENING. TORNADO WATCH 335 INCLUDES THE FOLLOWING COUNTIES... IN IOWA...CEDAR...CLINTON...MUSCATINE...AND SCOTT IN ILLINOIS...ROCK ISLAND...HENRY...MERCER...HENDERSON...WARREN... AND MCDONOUGH. A TORNADO WATCH.../NUMBER 333/...IS ALSO IN EFFECT UNTIL 200 AM FOR MUCH OF SOUTHERN IOWA...INCLUDING THE COUNTIES OF KEOKUK... WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...AND VAN BUREN COUNTIES. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR MORE INFORMATION ON THIS SEVERE WEATHER SITUATION. PIERCE
Local storm report, May 9, 10:08 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 PM CDT THU MAY 9 1996
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0915 PM DURANT IA LIGHTNING DAMAGE
05/09/96 CEDAR HOUSE SET ON FIRE
0800 PM COLUMBUS JUNCTION IA FLOODING
05/09/96 LOUISA WATER OVER ROADWAY ON ROUTE
92Special weather statement, May 9, 10:53 PM CDT, 45 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001- 002-007-009-015>018-024>026-034-035-101200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1053 PM CDT THU MAY 9 1996 ...NUMEROUS WATCHES CONTINUE IN EFFECT ACROSS THE AREA... SEVERAL TORNADO WATCHES AND A FLASH FLOOD WATCH ARE IN EFFECT FOR MOST OF THE AREA. TORNADO WATCH 335 IS IN EFFECT UNTIL 400 AM FOR MOST OF CENTRAL ILLINOIS AND PARTS OF EAST CENTRAL IOWA. COUNTIES INCLUDED IN TORNADO WATCH 335 ARE... IN ILLINOIS...ROCK ISLAND...HENRY...MERCER...HENDERSON...WARREN... AND MCDONOUGH. IN IOWA...CEDAR...SCOTT...AND MUSCATINE. TORNADO WATCH 336 IS IN EFFECT UNTIL 500 AM FOR PARTS OF SOUTHERN IOWA. THIS TORNADO WATCH REPLACES TORNADO WATCH 329 ISSUED EARLIER THIS EVENING. COUNTIES INCLUDED IN TORNADO WATCH 336 ARE... IN IOWA...KEOKUK...WASHINGTON...LOUISA...JEFFERSON...HENRY...LEE... DES MOINES...AND VAN BUREN. ADDITIONALLY...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL COUNTIES ALONG AND SOUTH OF I80. THE FLASH FLOOD WATCH INCLUDES THE FOLLOWING COUNTIES... IN IOWA...IOWA...JOHNSON...CEDAR...SCOTT...MUSCATINE...KEOKUK... WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...VAN BUREN... AND LEE. IN ILLINOIS...ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER... HENDERSON...WARREN...HANCOCK...AND MCDONOUGH. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR MORE INFORMATION ON THIS SEVERE WEATHER SIJTUATION. PIERCE
Local storm report, May 9, 11:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 PM CDT THU MAY 9 1996
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
710 PM BRIGHTON IA 104 MPH WIND GUST
05/09/96 WASHINGTON MEASURED BY AGRICULTURAL
WIND INSTRUMENT
0710 PM BRIGHTON IA WIND DAMAGE
05/09/96 WASHINGTON SEVERE DAMAGE TO FERTILIZER PLANT.
GRAIN BINS DAMAGED.
0745 PM 1 NW WAPELLO IA STRAIGHT LINE WIND DAMAGE
05/09/96 LOUISA 4 MOBILE HOME TRAILORS
OVERTURNED.
0758 PM JUST SOUTH OF WAPELLO IA WIND DAMAGE
05/09/96 LOUISA TRUCK BLOWN OFF ROAD
0800 PM JUST WEST OF COLUMBUS IA 1.75 INCH HAIL
05/09/96 LOUISA GOLFBALL SIZED HAIL
0802 PM WAPELLO IA WIND DAMAGE
05/09/96 LOUISA TREES DOWN.
GRAIN DRYER BLOWN OVER.
TRAILOR BLOWN OVER ON STREET
0830 PM KEITHSBURG IL WIND DAMAGE
05/09/96 MERCER TREES DOWN
0841 PM IN ALEXIS IL TORNADO ON GROUND
05/09/96 MERCER
0900 PM 5 N MONMOUTH IL TORNADO
05/09/96 WARREN BRIEF TOUCHDOWNS
0908 PM 1 W ALEXIS IL 1.75 INCH HAIL
05/09/96 MERCER GOLFBALL SIZED HAIL
HLADIKLocal storm report, May 9, 11:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1113 PM CDT THU MAY 9 1996
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
1037 PM ROCK ISLAND IL FLOODING
05/09/96 ROCK ISLAND 6 INCHES OF WATER OVER 11TH
ST AND RISING
1100 PM ELKADER IA 0.50 HAIL
05/09/96 CLAYTO8N COUNTY MARBLE SIZE HAILThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:06 PM CDT | Tornado Warning | DVN | Mercer | 69 min |
| May 9, 8:47 PM CDT | Tornado Warning | DVN | Warren | 58 min |
| May 10, 2:36 AM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 54 min |
| May 10, 2:41 AM CDT | Tornado Warning | DVN | Whiteside | 49 min |
| May 10, 3:00 AM CDT | Tornado Warning | DVN | Carroll | 45 min |
| May 9, 7:04 PM CDT | Flash Flood Warning | DVN | Washington | 5 hr |
| May 9, 7:16 PM CDT | Tornado Warning | DVN | Henry, Louisa | 59 min |
| May 9, 11:38 PM CDT | Flash Flood Warning | DVN | Henry, Washington | 8 hr |
| May 9, 11:38 PM CDT | Flash Flood Warning | DVN | Iowa, Johnson | 8 hr |
| May 9, 11:38 PM CDT | Flash Flood Warning | DVN | Cedar | 8 hr |
| May 10, 2:21 AM CDT | Tornado Warning | DVN | Clinton, Scott | 54 min |
Nearby
Flash Flood Warnings in Iowa, 1996Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.